Log in
AF Association
17,162 members20,274 posts

Flecainide...side effects

I've been on 100mg of flecainide, twice a day since October. I've had one AFIB episode, but several times I thought I would pass out, but didn't feel like my AFIB episodes. I was taking Omeprezole for acid reflux and I take a benedryl at night to help me sleep. After several of the above episodes, I stopped the Omeprezole and cut the benedryl to half a pill. I still frequently feel like I'm weak and "woozy", but haven't had any of the bad episodes. I wore a monitor for a month with no results and I check for AFIB frequently with my Kardia device. I plan to have an ablation this summer, but am discouraged by how bad I feel on the Flecainide. Anyone out there know of a way to combat this feeling?

19 Replies
oldestnewest

I have been taking the same dose of Flecainide for 20 years and never had anything like the symptoms you describe.

It may not be the Flecainide and I think it would be a good idea to contact your EP and get some advice.

Hopefully the ablation will sort things out for you.

Pete

Reply

Flecainide affected me badly for many years. I have just had an AV node ablation so no longer need to take it. It sounds as though you need an urgent review by the cardiologist. There are other medications for AF.

1 like
Reply

I took half your dose prior too, and shortly after my ablation with no problems. As Pete says, fingers crossed for a successful ablation

Reply

I’ve been in the same dose of Flecainide for about a year. The main side effects I’ve noticed are tiredness and shortness of breath. I’ve had a couple of episodes like you describe, but they can be attributed to hot weather and stuffy conditions.

The Flecainide did nothing to prevent AF, but I guess it just stops the heart rate going too high.

Reply

Flecainide s a rhthm contrdrug and it was certainlygiven to me intravenously to cardiovert me out of AF and the by mouth twice daily to keep me from going back into Af. It does not control rate and in fact can promote I high heart rate which is why I was prescribed diltiazem as a rate control drug to prevent possible high heart rate. Other persons are prescribed beta blockers for the same purpose but personally cannot tolerate them.

Regards

2 likes
Reply

I think you may need to cut out the Benedryl, everybody is different but I have been on 100mg Flecainide for a while now and never feel woozy, not sure how these drugs interact with each other.

Reply

Benedryl intensifies flecainide, that’s why I cut to 1/2 tab per night. I guess I’ll have to give that up

Reply

I have been on the same dose of Flecainide for 4 years no problems, although at the start I didn't feel well. An improvement came when I started taking an Mg compound (Nutri Mega mag muscleze) and CoQ10 as advise by my Naturopath, also I think my body took a few months to get used to the Flecainide. Incidentally, the Mg taken at night is helpful for getting better sleep and I have also found one hour in the evening of Mindfulness, Yoga/Qigong and prayer reduces anxiety and aids sleep. Good luck & keep persevering.

3 likes
Reply

Thanks for the replies. I added magnesium back when the symptoms were the worst. I think it helped. Some days I’m fine, some days not. I find that activity helps

Reply

Activity is great, I'm doing Walking Basket Ball now at 64yo and I can tell you there is not much walking and many are half my age!!

Reply

2X100mg is quite a high dose you should maybe discuss with your cardio the possibility of reducing it - I am on 2X50 with no issues , but I would feel that 2X100 would have an effect on me as I have felt not so good if I have to up the dose when I have a chest infection etc.

Reply

They started me on 50mg and after 30 days the PA moved me to 100mg

Reply

I've been on Flec 50mg x 2 per day since early March and have experienced some similar effects. I've not been a napper, but now take a nap almost daily. And sometimes just feel like I've no energy at all. And have said the same thing as you - I occasionally feel like I do when I'm having an episode but there's no afib. I've been on a beta blocker for years - my heart rate was usually about 60 prior to the Flecainide, now it's 45-50 - so clearly has slowed the rate. The Flecainide has been successful in keeping me out of afib or making an episode brief if it does occur. I'm having a stress test next week and will discuss with the cardiologist. I'm considering ablation so that I could (hopefully) get off the meds.

Best of luck with the ablation!

1 like
Reply

I have just had my flecanaide adjusted by my EP.He hadn't originally prescribed for me,it had been a previous cardiologist.On 200 mg a day I often felt dizzy and disoriented ,with so m e blurry vision in the mornings,and still had breakthrough fib and flutter! So we are trying 100 mg per day and on ablation !ist.

Might be worth speaking to your EP or cardiologist?each person reacts differently to drugs,some react badly to bisoprolol for example.

Reply

I was put on flecainide and I was on it for roughly 3 years. Those were the worst 3 years of my life. I was fatigued, breathless, had severe panic attacks, severe anxiety, palpitations /flutters daily. I came off the flecainide 4 weeks ago and I feel like a different person. I don't suffer any of those awful symptoms now. I now also take magnesium taurate, omega 3 fish oil daily alongside my beta blocker (2.5mg bisoprolol) I will be adding in Q10, vitamin A & B12. Flecainide never helped my af at all, infact made it worse. Hope you feel better soon. Please speak to your Cardiologist.

2 likes
Reply

After 8 years on 50mg Flecainide 2x a day I am finally Flecainide free. I do feel better and I dint know why I was on it so long. I don’t know that it was helping me at all and i certainly suffered from side effects. I have pvcs often and mitral valve prolapse. Next I’d like to wean off the Bystolic.

Reply

I have been taking 2x50mg Flecainide for 3 years and have not experienced any of those symptoms sorry. I hope you find out what is causing it and get it sorted!

Reply

For me personally. Just beta blockers - pretty much fine. Just Flecainide - pretty much fine. Combine the two - feel TERRIBLE. Can be weird like that when you're looking for "oh, its the...".

Reply

I’ve been on flecainide for almost 8 years with Bystolic. It makes me feel horrible. I will be weaning off in a couple weeks. Dizziness, off balance, headaches, blurred vision, just generally feeling bad. I hoping with some lifestyle changes I will be able to stay off of it. And I only take 50mg 2x a day. I went up to 100 once and ended up in the hospital.

Reply

You may also like...